High Wind, Berks
- When
- November 19, 1:30 PM EST to 2:30 PM EST
- Where
- Berks forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- NEWSPAPER
- Coordinates
- 40.416, -75.926 (the zone’s center; the record gives no point)
Damaging south to southeast winds preceding an approaching cold front knocked down numerous trees, tree limbs and wires in Berks County and led to several transformer fires. The wind gusted to 59 mph in Vinemont.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
Damaging south to southeast winds preceding an approaching cold front knocked down numerous trees, tree limbs and wires in Berks County and led to several transformer fires. The wind gusted to 59 mph in Vinemont. A tree fell on and damaged the Shillington Family Chiropractic Building. About 5,000 homes and businesses lost power in the county. Outages were concentrated in Cumru Township (grill and Nolde Forest areas), Reiffton (Lower Alsace Township) and Shillington Borough.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Nov 19, 12:50 PM EST, 40 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1250 PM EST WED NOV 19 2003
TORNADO WATCH TIL 6 PM...FOR ALL OUR ZONES...AND ADJACENT COASTAL
WATERS.
KRAUS
--------------------
FIRST UPDATE
UPDATED ZONES TO EXTEND FLD WATCH THROUT OUR NWRN ZONES...AS WELL AS
MENTION OF PSBL SVR STORMS...GIVEN RADAR TRENDS TO OUR W AND NEW
SWODY1 GUIDANCE. ALSO RAISED MAX TEMPS THIS AFTN ABT 5 DEGS MOST
AREAS.
KRAUS
--------------------
PREVIOUSLY...
MODELS ARE MUCH MORE PROGRESSIVE WITH THE UPPER TROUGH THAN THE
PREVIOUS AND ALL AGREE. ALSO...THE MODELS INITIALIZED WELL.
CONSIDERING THE MORE PROGRESSIVE MOTION BEFORE THE UPPER SYSTEM
STALLS MEANS IMPROVING THE FCST THU NIGHT THROUGH THE EXTENDED.
IN THE SHORT TERM...
A COLD FRONT OVER THE OHIO VALLEY WILL MOVE E CROSSING THE FCST AREA
THIS EVENING. WINDS ALFT ARE IN EXCESS OF 50 KTS AT 850 AHEAD OF THE
FRONT. IN ADDITION...A STRONG SURGE OF MOISTURE FROM THE GULF IS
ASSOCIATED WITH THE FRONTAL SYSTEM AND DEWPTS ARE ALREADY OVER 60
SRN DEL. THIS MOIST AIR WILL CONTINUE SURGING NORTH AS THE UPPER
TROUGH LIFTS NE WITH SOME NEG TILT INVOLVED. THE AIRMASS LOOKS
UNSTABLE ENOUGH TO SUPPORT TSTMS AND IF THEY DO DVLP...SOME OF THE
WINDS ALFT COULD MIX DOWN CAUSING SVR TSTMS. AN SPS WILL BE ISSUED
CONCERNING THIS.
IN ADDITION...THE SURGE OF MOISTURE AND DYNAMICS SUPPORT POTENTIAL
RAINFALL OF 1.5 TO 3 INCHES IN LESS THAN 6 HRS. THERE IS THE
POTENTIAL FOR OVER AN INCH AN HOUR AS PCP WATER VALUES ARE OVER 1.5
INCHES FOR MOST AREAS. THEREFORE...AN FFA WILL BE ISSUED FOR SE
PA...SW NJ NRN DE AND CECIL CO MD WHERE GUIDANCE SUGGESTS THESE
VALUES COULD CAUSE FLOODING.
LONGER TERM...
FCST HAS BEEN ADJUSTED TO DRY FOR THU NIGHT THROUGH THE WKND. TEMPS
ALSO HAVE BEEN ADJUSTED. NIGHTTIME TEMPS ESPECIALLY SHOULD BE CLOSER
TO NORMAL WITH HIGH PRES ALLOWING GOOD RADIATION.
.PHI...TORNADO WATCH TIL 23Z ALL ZONES.
FLOOD WATCH THIS AFTN AND EVE PA54-55,60-62,67-71
NJ1,7-10,15-19 MD8 DE1
SML CRAFT ADVY CST AND DE BAY.
RNSDEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055- 060>062-067>071-191300- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 105 PM EST WED NOV 19 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST PENNSYLVANIA...DELAWARE...THE NORTHERN MARYLAND EASTERN SHORE...AND NEW JERSEY EXCLUDING THE FIVE NORTHEAST COUNTIES. .DAY ONE...TODAY SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING FOR THE ENTIRE HAZARDOUS WEATHER OUTLOOK AREA. IN ADDITION...TORNADOES ARE POSSIBLE. A TORNADO WATCH IS IN EFFECT UNTIL 600 PM EST. ALSO...THE FLOOD WATCH FOR THIS AFTERNOON AND EVENING FOR SOUTHEAST PENNSYLVANIA...SOUTHWEST NEW JERSEY...NEW CASTLE COUNTY DE AND CECIL COUNTY MD HAS BEEN EXTENDED AND NOW INCLUDES NW NJ AND THE POCONOS. DUE TO THE THREAT OF HEAVY RAINS...SEE THE LATEST STATEMENT PHLFFAPHI OR WMO HEADER WGUS61 KPHI FOR THE LATEST INFORMATION. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED FOR THIS AFTERNOON AND EVENING. WOODWORTH
DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055- 060>062-067>071-192300- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 1109 AM EST WED NOV 19 2003 ...SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND EVENING... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING FOR NEW JERSEY, EAST CENTRAL AND SOUTHEAST PENNSYLVANIA, ALL OF DELAWARE AND THE MARYLAND EASTERN SHORE. THE MAIN THREAT FROM THUNDERSTORMS IS DAMAGING WINDS. A STRONG FRONTAL SYSTEM COUPLED WITH A POTENT UPPER LEVEL DISTURBANCE WILL APPROACH LATER THIS AFTERNOON AND EVENING. THE ENTIRE SYSTEM WILL THEN CROSS THE REGION TONIGHT. THE WIND PROFILE ASSOCIATED WITH THIS SYSTEM IS CONDUCIVE TO POSSIBLY PRODUCE SEVERE WEATHER. THE POTENTIAL EXISTS FOR THIS SYSTEM TO PRODUCE A SQUALL LINE THAT COULD GENERATE WIND GUSTS IN EXCESS OF 50 MPH. IT IS IMPORTANT TO REMEMBER THAT SQUALL LINES CAN OCCASIONALLY GENERATE BRIEF TORNADOES. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST UPDATES ON THIS POTENTIALLY DANGEROUS SYSTEM. THE LATEST WEATHER INFORMATION IS ALSO AVAILABLE ON OUR WEB SITE AT: WWW.WEATHER.GOV/ER/PHI GORSE
The national radar mosaic for the moment the first event began.
1 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2003Every state in 2003This day in weather historyWarnings in Pennsylvania, November 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5328520.